It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



ADD / ADHD Message Board


ADD / ADHD Board Index
Board Index > ADD / ADHD | 0-9 A B C D E F G H I J K L M N O P Q R S T U V W X Y Z


Welcome! There's a lot here, so I'll try to break it down on a point by point basis. If I come off as harsh at any point, please forgive me, I tend to ask pointed questions or make specific recommendations, but bear in mind I am not a mental health professional, I am simply working from my own experiences/research with ADHD.

[QUOTE=ludear;5116849]Hi-

Recently been diagnosed with ADD.[/QUOTE]

Welcome to the club. What sort of process did you go through for your diagnosis? How long have you had symptoms of ADHD? Did you have a physical to rule out a physical basis for your focus issues? I ask because there are a plethora of non-ADHD issues, both physical and mental/emotional that may present as, and be misdiagnosed as ADHD. Because these may be treated differently, it's important that your doctor or mental health professional rule these out.

[QUOTE=ludear;5116849]. . . was put on concerta because my brother was on it and they say that if that worked for him it would for me.[/QUOTE]

Unfortunately, that's simply not true. Even if you were twins, there are a huge number of biological and environmental factors that can lead to people receiving different effects from different medications. While Concerta may indeed work for you, the fact that it works for your brother is meaningless.

[QUOTE=ludear;5116849]is this stronger than adderall?[/QUOTE]

Concerta is a long acting formulation of Methylphenidate, which is best known as Ritalin. Although they are extremely similar, there are slight chemical differences between Methylphenidate and Amphetamine (Adderall) which render direct comparisons of strength impossible. Some people get better effects from Methylphenidate than from Amphetamine and vise-versa.

That said, perhaps the best way to compare is to consider where you are in your medications' respective therapeutic ranges. The therapeutic range for Concerta is 18-72mg/day, which would put you slightly above 1/3 of the maximum recommended dosage. 15mg of Mixed Amphetamine Salts (which is the generic version of Adderall) is likewise roughly 1/3 of the daily recommended maximum for treatment of ADHD (40mg/day).

It's important to note, however, that there is no way to predict how different dosages of different medications will affect you. It's impossible to accurately compare your doses, as you're different people.

[QUOTE=ludear;5116849]. . . is that the same thing as adderall? they say it works pretty well for them overall. i havent asked them about mood swings yet.[/QUOTE]

Again, their experience with Adderall may be different from your own. I tend to describe Adderall as a 'shotgun' approach to ADHD management, they threw in pretty much everything in hopes that one or more type of amphetamine will help. The blend of amphetamine salts provides efficacy in a wide range of individuals, but the potential for side effects with Adderall is likewise often much higher. Most people tend to receive benefits from Adderall, but side effects like mood swings/crashing tend to be more pronounced than with more targetted medications like Concerta.

[QUOTE=ludear;5116849]. . . i notice i get pretty grumpy sometimes from concerta[/QUOTE]

What part of the day do you find that you're grumpy when you take the Concerta? If it's early in the day it may be the medication itself. If it's late in the day, you're more likely crashing. Both cases may indicate that your dosage is too high.

The proper way to start any stimulant medication is with the minimum dosage, which with Concerta is 18mg. Your doctor should have started you there and worked up slowly. Are you finding that you have more energy when you take your Concerta? If so, I recommend that you try a lower dosage, as any rush of energy or increased feeling of self worth is euphoria, which will not only wane late in the day which can lead to depressed mood, but also cannot be maintained long term, as your body/brain will adjust to the stimulant effect, and you will have to increase the dosage on a regular basis to get that euphoric feeling.

[QUOTE=ludear;5116849]i also decided not to take it on the weekends to avoid dependency if i can. is this a good strategy? ive heard cases on both sides.[/QUOTE]

I have also heard from people on both sides of this issue. For what it's worth, because Concerta is a short acting stimulant, you should not suffer any ill effects from skipping days. Stimulant-based meds are not like reuptake inhibitors that take time to build up an effect, so you should be able to retain maximum efficacy even if you take them inconsistently.

Often, people skip doses in hopes of avoiding tolerance, where the body becomes so accustomed to the effect that you no longer feel it. Dependence is usually more a matter of becoming addicted to the euphoric feeling, which you shouldn't have at proper doses anyway.

That said, my psychiatrist always strongly encourages me to avoid missing days, so maybe there's something to it.

[QUOTE=ludear;5116849]. . . i also notice sometimes on the weekends without it - i am EXHAUSTED. like cannot move, cannot wake up... during the week i sleep a normal amount on it. i dont think i lack sleep....[/QUOTE]

Once again, I feel like this is an indication that your dosage is too high. You should not receive an energized feeling from the meds. Ideally, you shouldn't notice anything but an increased capacity for focus and perhaps a more organised train of thought.

Another question, have you ever been tested for or diagnosed with clinical depression? The inability to get out of bed can sometimes indicate that diagnosis.

[QUOTE=ludear;5116849]can anyone help educate me a bit on all this[/QUOTE]

I hope some of this helped. Finding the right medication/combination/dosage for treatment of ADHD can be a difficult process. Take your time and work with your doctor to ensure that it's done right. In the short term, I would recommend getting in touch with your doctor and see how they feel about a dosage reduction to 18mg for a week or two, to see how you feel at the lower dose.

Best of luck.





All times are GMT -7. The time now is 04:04 AM.





© 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!